Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2003, 3:54 PM EDT for Somerset County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 3:54 PM EDT (19:54 UTC)
- Expired
- Aug 3, 2003, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS51 KCTP 031954
SVRCTP
PAC111-032045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 445 PM EDT.
* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHWESTERN
SOMERSET COUNTY JUST TO THE NORTH AND EAST OF CONFLUENCE...
MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MEYERSDALE AROUND 400 PM.
SOMERSET AROUND 405 PM.
BERLIN AROUND 410 PM.
FRIEDENS AROUND 415 PM.
ACOSTA AROUND 420 PM.
BOSWELL AROUND 425 PM.
THE MAIN THREAT FROM THE STORMS IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM WIND GUSTS FROM THESE SEVERE THUNDERSTORMS
HAVE ALREADY DOWNED TREES IN GARRETT COUNTY IN WESTERN MARYLAND. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER
NOW
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 3980 7929 3998 7936 4029 7903 4022 7867
4007 7874 3980 7876 3972 7908
LAMBERT/RADZANOWSKI
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 3, 3:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN AUG 03 2003 ANOTHER BUSY AFTERNOON ACROSS PARTS OF CENTRAL PA AS NUMEROUS TSTORMS DEVELOPING IN VERY MOIST AIRMASS. ACTIVITY AGAIN SHOWING HIGH POTENTIAL FOR TRAINING OVER AREAS WHERE GROUND IS ALREADY NEARLY SATURATED. FLOOD WATCH WILL CONTINUE OVERNIGHT...WITH SEVERAL SPS/S CURRENTLY OUT FOR SPECIFIC CLUSTERS OF HEAVY RAIN. OTHER CONCERN IS ISOLATED SEVERE TSTORMS...MAINLY IN THE W. THESE SHOULD BE ISOLATED AND SHORT-LIVED...BUT ENOUGH TO KEEP A CLOSE EYE ON. PRECIP SHOULD BECOME MORE SCATTERED AND LIGHTER LATER TONIGHT AS VALLEY FOG WILL RETURN. THEN WE START ALL OVER AGAIN TOMORROW WITH ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS. DYNAMICS LOOKING A BIT MORE IMPRESSIVE OVER CENTRAL PA DURING THE DAY MON THAN TODAY...SO WILL AGAIN BE ON THE LOOKOUT FOR SOME STRONG TO POTENTIALLY SEVERE STORMS...ESPECIALLY IF THE REGION CAN GET SOME SUN. WILL ALSO HAVE TO KEEP FLOODING POTENTIAL IN MIND...ALTHOUGH STORMS SHOULD BE MOVING FASTER TOMORROW. REMAINDER OF THE WEEK CONTINUES TO LOOK LIKE HIT AND MISS TSTORMS...ESPECIALLY IN THE AFTERNOONS...AS A VERY MOIST AIRMASS CONTINUES WITH UPPER LOW TO THE WEST. SYSTEM FINALLY STARTS TO MOVE EAST AND THE DRIER AIR BEGINS TO MOVE IN BY THE END OF THE WEEK. .CTP... PA...FFA FOR ALL BUT LOWER SUSQ VLY COS THRU EARLY MON MORNING. RXR
Hazardous weather outlook, Aug 3, 5:07 AM EDT, 10 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 507 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 4 AM MONDAY MORNING FOR MOST OF CENTRAL PENNSYLVANIA EXCEPT THE LOWER SUSQUEHANNA VALLEY...AS THEY HAVE NOT HAD QUITE AS MUCH RAINFALL RECENTLY AS HAS THE REST OF THE AREA. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THIS WILL LIKELY PRODUCE FLOODING...AS ALL THE WATER THAT FALLS MUST RUN OFF INTO THE CREEKS AND RIVERS. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY. THE ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO FURTHER HAZARDOUS WEATHER (BEYOND TONIGHT) IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:22 PM EDT | Flash Flood Warning | CTP | Bedford | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.